Q. For years my doctor prescribed Prilosec and then Nexium for my reflux. He never mentioned anything about side effects and made it sound like a super-safe drug that I could take indefinitely.
I lost my insurance, so I switched to omeprazole that I buy over the counter. When I read the label it said not to take it for more than 14 days in a row. As soon as I stopped, the pain in my stomach was unbearable. I have to keep taking it. Is there any way to get off omeprazole without going through hell?
A. We have heard from many readers that stopping acid-suppressing drugs suddenly can cause terrible rebound heartburn. These drugs include esomeprazole (Nexium)
, lansoprazole (Prevacid), omeprazole (Prilosec)
, pantoprazole (Protonix)
 and rabeprazole (Aciphex).
We are sending you our Guide to Digestive Disorders with tips on weaning yourself gradually from such medications along with many non-drug approaches to easing heartburn. Although many prescribers think of such drugs as perfectly safe for long-term use, there is growing concern that they may increase the risk of hip fracture (BMJ, online Jan. 31, 2012). Problems absorbing vitamin B12, iron and magnesium are also worrisome, and so is increased susceptibility to infections (Digestive Diseases and Sciences, Apr. 2011).
Persimmon-ginger tea, antacids, probiotics and deglycyrrhizinated licorice (DGL) can all be helpful during the withdrawal process.

Join Over 53,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. colleen
    Reply

    My experience with Prilosec (omeprazole) is very similar to Maria’s (and also Elizabeth H.) In July of 2013, I too was referred to an ENT because of a hoarse voice. I did not have any symptoms of GERD, and I’m not certain that the ENT doc could, in fact, see any indications of GERD, either. But he put me on omeprazole, 40 grams a day, anyway. Soon, I started losing my hair! I hadn’t made the connection to omeprazole until I began doing a bit of research. Aha! A possible adverse reaction to the omeprazole.
    I, too, began experiencing depression and anxiety–a very bizarre sort of anxiety that was so bad, I began to think I was losing my mind. I have nothing to which I can attribute the sudden anxiety except the side effects of omeprazole. I’ve stopped the meds and am continuing with non-medicinal remedies–raising the head of the bed, not eating before bedtime, etc. My anxiety continues. I hope that it lessens, in time, and then disappears entirely. By the way, pre-July, my vitamin D3 levels had been adequate. When I had my physical exam this past January, the levels were low. I must now take 5000 IU’s a day. After reading these posts, I wonder if the omeprazole could have been to blame.
    I too think that perhaps this drug should be re-evaluated, or at least not prescribed so cavalierly. These sorts of drugs are so commonly prescribed that I think most of us don’t realize that the side effects can be pretty frightening.

  2. Maria
    Reply

    Hello all. I have taken Prilosec for almost three entire months. During these last months I have experienced some of the worst things in my life. After reading all your comments I was encouraged to call the FDA and submit a report. I encourage all of you to do the same. While on this drug I experienced hair loss, extreme dependency, severe anxiety, nervousness, and depression. I felt like I was going no where. I have decided to stop taking this drug and the withdrawal is awful. Please be careful with this drug or any other drug. Know what you are putting into your body. Please call the FDA and let’s have this drug re-evaluated.

  3. fbl
    Reply

    Esteban, how one gets their B vitamins depends a lot on one’s age, digestive system and life experiences. Yeah, I know that sounds hokey but let me give you some examples.
    My hubby is a Vietnam vet and suffered from what we now call PTSD. We were married about a year when I realized his moods were NOT temporary. My BA is in Psychology and my minor in Biological Sciences so my mind works in natural treatment paths. We of course had no name at that time, ’73, for his moods. What I did was give him vitamins and minerals with a B50 breakfast and dinner. Was he a willing subject? Ummm, maybe the words “my way or the highway” helped? Yes, it did work but as we have aged I discovered it wasn’t enough. For the last several years before retirement he carried a small B complex spray in his shirt pocket. He would do one or two shots under his tongue as needed. His mood got really worse recently and I discovered he wasn’t using the sublingual spray. Our habits change during retirement so I’m going to have to be more “proactive”.
    My 14 yo nephew came to live with us. Fortunately I’d obtained my MA in Guidance & Counseling or the state wouldn’t have allowed him to come live with us. He’d been in heavy duty psychiatric “care” for two years and was going to be permanently incarcerated in a psych facility. Guess what helped his problem? Yup, B vitamins and digestive enzymes. I’d give him supplements every day and he never knew what he was taking. I then observed behavior, mood and ability to learn. Yes, I home schooled him. He also needed zinc and magnesium. All the problems he had when he arrived here gradually disappeared-knee problem (Ortho said he’d grow out of it and is common for teenagers), stomach aches, canker sores, headaches, tiredness etc.
    A college student friend had serious mood problems so I recommended she try the B vitamins and a digestive enzyme. She did and it worked!
    If you have a cooperative physician the B injections are great. My Dr. uses what he calls a Myer’s Cocktail for patients that have serious problems or trauma in their life. Yes, it is great but one must follow on with the oral for everyday. You may want to try a multiple B supplement with your daily vitamins and then use the supplemental sub-lingual spray like we do.

  4. Esteban
    Reply

    Do b-12 tablets work or do you need injections?

    • Joe
      FL
      Reply

      Not sure how this fits in with the other horror stories, but I was put on Prilosec in 2000 and have taken it for 14 years. I started taking probiotics in June (at 28 billion CFUs and I now take 52 billion CFUs) and received the green light from my gastroenterologist to wean off by taking the pill every other day, then every two days etc. It’s been 16 days since I started the every-other day cycle and aside from a large rise in anxiety I feel fine. However I did start preparing my body since January – exercise healthy eating etc. I keep a watch on my diet, plus the probiotics so that may be the difference between horror story and uncomfortable anxiety

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.